Ohio, 2007

Lake-Effect Snow in Ohio, April 5 to 6, 2007

April 5 to 6, 2007 · NWS CLE · 1 event in 1 county or zone

A strong area of low pressure moved through the Central Great Lakes on the 4th and 5th. Strong northerly winds behind this low pressure caused lake effect snow to develop as this low pressure moved northeast into eastern Canada.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong area of low pressure moved through the Central Great Lakes on the 4th and 5th. Strong northerly winds behind this low pressure caused lake effect snow to develop as this low pressure moved northeast into eastern Canada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 5, 2:31 AM EST, 29 minutes earlier.

Area forecast discussion, Apr 5, 2:31 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
331 AM EDT THU APR 5 2007

.SHORT TERM(TODAY THRU SATURDAY)...
EARLY MORNING SATELLITE IMAGERY CONTINUES TO SHOW PERSISTENT
CYCLONIC FLOW OVER THE GREAT LAKES AND EASTERN CANADA...AS A SLOW
MOVING AREA OF LOW PRESSURE REMAINS PARKED OVER QUEBEC. LAKE EFFECT
SNOW CONTINUES OFF OF ALL OF THE GREAT LAKES...WITH LES FROM LAKE
MICHIGAN REACHING ALL THE WAY INTO WESTERN OHIO WHILE A SERIES OF
BANDS CONTINUED OFF OF LAKE ERIE.  PRELIM SNOW REPORTS GENERALLY 1-2
INCHES SO FAR WHERE BANDS HAVE PERSISTED. 2-3 INCHES REPORTED IN THE
HIGHER TERRAIN OF NW PA.

FOR TODAY...ONLY MAJOR CHANGE WILL BE TO ISSUE A LES ADVISORY FOR
THE SNOWBELT COUNTIES INCLUDING CUYAHOGA.  MODERATE LIFT AND LOW
LEVEL MOISTURE THROUGH THE DAY TODAY...WITH ACCUMS ALREADY
APPROACHING ADVISORY CRITERIA DONT THINK IT SHOULD TAKE TOO MUCH
ADDITIONAL SNOWFALL TO PUSH SOME LOCATIONS INTO CRITERIA.  WILL RUN
THE ADVISORY TIL 10PM TONIGHT.  TOUGH CALL ON WHEN TO CUT IT OFF
SINCE BUFKIT SHOWS PERSISTENT LIFT THROUGH THE SNOW GROWTH REGION
WELL INTO FRIDAY BUT SOME DRIER AIR WILL WORK IN TONIGHT WHICH
SHOULD LESSEN INTENSITY OF BANDS.  WILL ALLOW NEXT SHIFT TO
RE-EVALUATE WHETHER TO EXTEND/CANCEL AND OR UPGRADE.  3-5 INCHES
SHOULD SUFFICE AT THIS POINT.  CONTINUED CONCERNS ABOUT RELATIVELY
WARM SURFACE/SOIL TEMPS AND THE EFFECT THAT WILL HAVE ON ACCUMS.
COULD LIKELY SEE 3 TO 5 INCHES ON GRASSY SURFACES WHILE ROADS REMAIN
WET. THEN AGAIN HAVE SEEN SIGNIFICANT ACCUMS IN APRIL SHORTLY AFTER
TEMPS WERE IN THE 70S/80S.

MODELS SHOW SOME DRYING TOMORROW AND WILL CONFINE SNOW TO THE
SNOWBELT COUNTIES ONLY DURING THE DAY ON FRIDAY.  NAM TRIES TO SHUT
OFF LAKE EFFECT ALTOGETHER FOR A BRIEF TIME FRIDAY NIGHT AHEAD OF
ANOTHER WAVE BUT WILL KEEP LIKELY POPS IN THE SNOWBELT AS IT SEEMS
HARD TO BELIEVE LES WILL STOP COMPLETELY FRIDAY NIGHT.  ANOTHER WAVE
MOVES IN EARLY SATURDAY MORNING.  HIGHEST POPS IN THE SNOWBELT AS
EXPECTED WITH SCATTERED SNOW SHOWERS ELSEWHERE.  BASICALLY A REPEAT
OF THE SCENARIO THIS EVENING.

AS FOR TEMPS...NO MAJOR CHANGES AS HIGHS AROUND FREEZING LOOK TO BE
THE NORM THROUGH SATURDAY.  LOWS AROUND 20.

&&

.AVIATION(06Z-06Z)...
NO BIG CHGS EXPECTED FOR THE NEXT 24 HOURS.  VERY COLD NWLY FLOW
WILL CONTINUE TO PRODUCE SNOW SHOWERS OFF OF LAKES MICHIGAN AND
ERIE.  BELIEVE LOWEST VSBYS IN THE SNOW WILL BE IN KERI AND KYNG
GIVEN PROXIMITY TO THE LAKE AND THE DIRECTION OF THE FLOW.  TOOK
BOTH TERMINALS TO 1/2SM IN MODERATE SNOW SHOWERS IN TEMPO GROUPS
THROUGH THE EARLY MORNING BUT IFR IS POSSIBLE ELSEWHERE IN THE SNOW
SHOWERS.  CONDITIONS WILL REMAIN HIGHLY VARIABLE THROUGH THE
PERIOD.

&&

.LONG TERM(SUNDAY-WEDNESDAY)...
STILL LOOKS COLD FOR THE EXTENDED THOUGH WE SHOULD SEE A SLIGHT
RECOVERY IN THE TEMPERATURES LATTER HALF OF THE PERIOD...BUT
TEMPERATURES STILL BELOW NORMAL.  START OUT WITH A DEEP TROUGH OVER
THE EASTERN U.S. THAT GRADUALLY BECOMES LESS AMPLIFIED AND A LITTLE
MORE PACIFIC FLOW BY END PERIOD. COLD ENOUGH WITH UPPER TROUGH
OVERHEAD THAT MOST OF THE AREA SHOULD SEE SNOW SHOWERS ON SUNDAY
THOUGH PRIMARILY A LAKE EFFECT SNOW SHOWER PROBLEM CONTINUING
SUNDAY...TAPERING OFF ON MONDAY. HIGH PRESSURE MOVE ACROSS MONDAY
NIGHT AND TUESDAY...AND SHOULD HAVE FAIR THOUGH STILL COOL
TEMPERATURES. WARM FRONT MAY BRING RAIN SHOWERS INTO WESTERN AREA
TUESDAY NIGHT...WITH CHANCE OF SHOWERS ACROSS THE AREA WEDNESDAY AS
SURFACE LOW MOVES ACROSS THE REGION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     OHZ011>014-089.

PA...LAKE EFFECT SNOW ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     PAZ001>003.

&&

SHORT TERM...LEINS
LONG TERM...WCR
AVIATION...TK
Hazardous weather outlook, Apr 4, 4:13 AM EST, 22 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
513 AM EDT WED APR 4 2007

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-050915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
513 AM EDT WED APR 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA THIS MORNING.
WESTERLY WINDS BEHIND THE FRONT WILL GUST TO AS MUCH AS 40 MPH TODAY
AND TONIGHT. IN ADDITION...LAKE EFFECT SNOW SHOWERS ARE EXPECTED
TONIGHT. SOME ACCUMULATION IS LIKELY FROM CLEVELAND EAST ACROSS
THE SNOWBELT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS WILL CONTINUE TO GUST TO 35 TO 40 MPH ON THURSDAY. SCATTERED
LAKE EFFECT SNOW SHOWERS WILL CONTINUE IN NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA THROUGH AT LEAST SATURDAY. SOME
ACCUMULATION IS LIKELY IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>149-162>169-050915-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-WILLOWICK TO GENEVA-
ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-THE-
LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
513 AM EDT WED APR 4 2007

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Portage

When
April 5, 3:00 AM EST to April 6, 10:00 AM EST
Where
Portage forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

Lake effect snow began during the early morning hours of the 5th across the area, and continued through the day. The snow persisted into the overnight hours into the 6th, and by morning snowfall totals for this event ranged between 7 and 11 inches across the area, with two reports of 10.3 and 9.2 inches from two observers in Hiram.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28769.